Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 6, 2021Toole County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 6, 2021, 6:16 PM MDT for Toole County, Montana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 6:16 PM MDT (00:16 UTC)
Expired
Jul 6, 2021, 6:45 PM MDT
In force
29 min
Issued by
NWS Great Falls, MT

County Toole County, MT

The radar

The Great Falls radar (KTFX), 117 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
3145 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

226 
WWUS85 KTFX 070016
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
616 PM MDT Tue Jul 6 2021
 
MTZ044-070045-
Toole MT-
616 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOLE COUNTY UNTIL 645 
PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shelby, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor 
         damage to outdoor objects is possible.

Locations impacted include...
Shelby and Dunkirk. 

This includes the following highways...
 Interstate 15 between mile markers 356 and 374.
 Highway 2 between mile markers 269 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4855 11137 4835 11168 4835 11179 4840 11180
      4840 11191 4856 11209 4869 11193
TIME...MOT...LOC 0015Z 302DEG 23KT 4854 11190 

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 6, 5:15 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 6, 5:15 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Great Falls MT
515 PM MDT Tue Jul 6 2021

Aviation Section Updated

.SYNOPSIS...
Above normal temperatures and dry conditions persist into Thursday,
with rounds of isolated to widely scattered thunderstorms expected
through the end of the week. Seasonably hot conditions return
this weekend as high pressure builds over the region.

&&

.DISCUSSION...
Moderate to strong instability and sufficient shear now exist to
support organized convection this afternoon into early evening over
northeastern parts of the area, particularly north through southeast
of the Havre area. To the north and east of the front, moist
easterly surface flow with dewpoints now in the lower 60s will help
to result in at least moderate instability by mid-afternoon toward
Blaine County and adjacent areas. The low-level easterly flow
combined with westerly flow aloft is also resulting in significant
wind shear. Thus, there is the potential for isolated supercell
thunderstorms to develop and move southeast this afternoon into this
evening with large hail and damaging winds the primary threats. Main
concern as to whether convection occurs is a trigger mechanism, but
a weak shortwave crossing the Northern Rockies should arrive by mid-
to late afternoon to help provide the extra lift. Thunderstorms
should move into eastern parts of the area by mid-evening, with
quiet conditions expected overnight before the next system arrives
Wednesday.

Wednesday will be another warm day across the area, as southwesterly
flow aloft associated with a building upper level ridge continues
across the area. However, an approaching upper level trough will
begin to approach the area, which will result in some thunderstorm
activity, possibly some dry, to pop up across Southwestern Montana
during the afternoon, with storms possibly reaching the plains
during the evening and overnight hours. Behind this trough, a
surface cold front will slide through the plains, which will bring
some elevated winds during the afternoon hours. This could result in
heightened fire danger, but RH values should increase behind the
front. A second upper level trough will push through Thursday and
into Friday, bringing another round of thunderstorms to the area.
Once this trough clears the area late Friday, upper level ridging
will begin to take hold, resulting in another round of warm
temperatures for the weekend. Ludwig

&&

.AVIATION...
515 PM MDT Tue Jul 6 2021 (07/00Z TAF period)

Main concern tonight is isolated strong thunderstorms over North
Central MT. Hail/strong winds will be the main threat. The storms
slowly diminish after 06z. Expect storms to redevelop after 20z on
Wednesday and the storms should be a bit more widespread. Most areas
will have a chance for a storm on Wednesday afternoon. MVFR
conditions are possible for a short time as the storm moves through,
otherwise VFR conditions should prevail. Brusda

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...
Elevated fire weather conditions are expected Wednesday and Thursday
as a disturbance passes through the area. Wednesday will see a mix
of wet and dry thunderstorms, with the potential for drier storms
the more south and west toward the Dillon area you go. Thursday
will see a brief period of low RH values and wind gusts in the
20 to 25 mph range, but not as hot temperatures and more moist
air will arrive behind a front, which will reduce fire weather
concerns a bit on Thursday. Thus no fire weather highlights are
planned for at this in our area.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  92  54  90 /   0  20  30  10
CTB  52  85  50  82 /  10  20  40  20
HLN  60  95  59  93 /   0  40  30  10
BZN  54  95  53  92 /   0  40  30  20
WYS  43  85  43  83 /  20  30  30  20
DLN  55  92  52  89 /  10  40  30  10
HVR  56  93  58  88 /  20  10  50  20
LWT  55  92  56  88 /  10  40  50  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 6, 4:37 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
437 PM MDT Tue Jul 6 2021

MTZ051-062300-
Fergus-
437 PM MDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FERGUS COUNTY...

At 436 PM MDT, a strong thunderstorm was located 23 miles southwest
of Grass Range, or 24 miles southeast of Lewistown, moving southeast
at 30 mph.

Winds up to 40 mph and nickel size hail are possible with this storm.

This storm will remain over mainly rural areas of south central
Fergus County.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4675 10888 4675 10931 4676 10935 4689 10927
      4681 10887
TIME...MOT...LOC 2236Z 294DEG 25KT 4677 10914

RCG
Special weather statement, Jul 6, 4:42 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
442 PM MDT Tue Jul 6 2021

MTZ047-062315-
Blaine-
442 PM MDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BLAINE COUNTY...

At 442 PM MDT, a strong thunderstorm was located 17 miles south of
Chinook, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cleveland.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4828 10926 4845 10921 4842 10874 4814 10883
TIME...MOT...LOC 2242Z 282DEG 13KT 4835 10914

RCG
Special weather statement, Jul 6, 5:15 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
515 PM MDT Tue Jul 6 2021

MTZ047-062345-
Blaine-
515 PM MDT Tue Jul 6 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BLAINE
COUNTY...

At 515 PM MDT, strong thunderstorms were clustered 19 miles southwest
of Fort Belknap, or 26 miles southeast of Chinook, moving east at 15
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cleveland.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4817 10925 4836 10919 4837 10863 4802 10873
TIME...MOT...LOC 2315Z 276DEG 14KT 4824 10901

RCG
Special weather statement, Jul 6, 5:45 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
545 PM MDT Tue Jul 6 2021

MTZ010-044-070015-
Eastern Glacier MT-Toole MT-
545 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GLACIER AND WEST
CENTRAL TOOLE COUNTIES UNTIL 615 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kevin, or 9 miles east of Cut Bank, moving
southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cut Bank, Kevin, Ferdig, Ethridge and Oilmont.

This includes the following highways...
 Interstate 15 between mile markers 366 and 381.
 Highway 2 between mile markers 255 and 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4865 11236 4881 11219 4875 11163 4844 11198
TIME...MOT...LOC 2344Z 296DEG 23KT 4867 11212

RCG
Local storm report, Jul 6, 6:13 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
613 PM MDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             13 NNW HAYS             48.16N 108.80W
07/06/2021  E1.75 INCH       BLAINE             MT   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA, WITH
            PICTURES.

&&

MOLDAN
Special weather statement, Jul 6, 6:16 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
616 PM MDT Tue Jul 6 2021

MTZ044-070045-
Toole MT-
616 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOLE COUNTY UNTIL 645
PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shelby, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Shelby and Dunkirk.

This includes the following highways...
 Interstate 15 between mile markers 356 and 374.
 Highway 2 between mile markers 269 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4855 11137 4835 11168 4835 11179 4840 11180
      4840 11191 4856 11209 4869 11193
TIME...MOT...LOC 0015Z 302DEG 23KT 4854 11190

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:14 PM MDTSevere Thunderstorm WarningTFXBlaine29 min
Jul 6, 6:50 PM MDTSevere Thunderstorm WarningTFXBlaine40 min
Jul 6, 6:57 PM MDTSpecial Weather StatementTFXToole33 min
Jul 6, 7:27 PM MDTSevere Thunderstorm WarningTFXBlaine63 min
Jul 6, 7:30 PM MDTSpecial Weather StatementTFXLiberty30 min
Jul 6, 8:20 PM MDTTornado WarningTFXBlaine25 min
Jul 6, 8:45 PM MDTSevere Thunderstorm WarningTFXBlaine19 min
Jul 7, 1:51 PM MDTSpecial Weather StatementTFXBeaverhead39 min
Jul 7, 2:03 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Jul 7, 2:18 PM MDTSpecial Weather StatementTFXFergus27 min
Jul 7, 2:43 PM MDTSpecial Weather StatementTFXFergus32 min
Jul 7, 2:46 PM MDTSevere Thunderstorm WarningTFXFergus29 min
Jul 7, 2:55 PM MDTSpecial Weather StatementTFXMadison50 min
Jul 7, 3:06 PM MDTSpecial Weather StatementTFXJefferson54 min
Jul 7, 3:13 PM MDTSevere Thunderstorm WarningTFXFergus47 min
Jul 7, 3:21 PM MDTSpecial Weather StatementTFXFergus24 min
Jul 7, 3:26 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark34 min
Jul 7, 3:36 PM MDTSpecial Weather StatementTFXFergus24 min
Jul 7, 3:40 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Jul 7, 3:46 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson44 min
Jul 7, 3:55 PM MDTSpecial Weather StatementTFXGallatin50 min
Jul 7, 3:59 PM MDTSpecial Weather StatementTFXFergus46 min
Jul 7, 4:02 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson43 min
Jul 7, 4:30 PM MDTSevere Thunderstorm WarningTFXGallatin30 min
Jul 7, 4:36 PM MDTSevere Thunderstorm WarningTFXGallatin15 min
Jul 7, 4:48 PM MDTSpecial Weather StatementTFXSilver Bow27 min
Jul 7, 4:56 PM MDTSpecial Weather StatementTFXMeagher34 min
Jul 7, 5:12 PM MDTSpecial Weather StatementTFXJudith Basin48 min
Jul 7, 5:13 PM MDTSpecial Weather StatementTFXBlaine62 min
Jul 7, 5:38 PM MDTSevere Thunderstorm WarningTFXBlaine37 min
Jul 7, 5:56 PM MDTSpecial Weather StatementTFXBlaine34 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.